|Home | About | Journals | Submit | Contact Us | Français|
Steroids are a group of anti-inflammatory drugs, commonly used to treat ocular and systemic conditions. Unmonitored use of steroids especially in eye drop formulations is common in situations when it is easily available over-the-counter, resulting in undesirable side effects.
Among the ocular side effects, cataract and glaucoma are common. Steroid-induced ocular hypertension was reported in 1950, when long-term use of systemic steroid was shown to increase the intraocular pressure (IOP). Chronic administration of steroids in any form with raised IOP can cause optic neuropathy resulting in steroid-induced glaucoma.
This review describes the pathophysiology and epidemiology of steroid-induced glaucoma, recognition of side effects, and principles of management. The purpose is to familiarize all clinicians with the potential dangers of administering steroids without monitoring the eye and the dangers of irreversible blind -ness in some instances of habitual self-prescription by patients.
Phulke S, Kaushik S, Kaur S, Pandav SS. Steroid-induced Glaucoma: An Avoidable Irreversible Blindness. J Curr Glaucoma Pract 2017;11(2):67-72.
Corticosteroids are a class of anti-inflammatory drugs commonly used to treat various ocular and systemic conditions. The use of steroids can lead to significant ocular side effects. Intraocular pressure (IOP) elevation following steroid use is well- documented.1 Steroids are known to induce ocular hypertension when administered with topical, periocular, and even systemic or inhalational routes. There are many instances where one can avoid the use of steroids and switch over to nonsteroidal/anti-inflammatory alternatives and where it is not possible, monitoring the IOP is essential irrespective of the dose and duration of the steroid use. The ocular hypertensive response is fairly reversible and if intervened at the right time can prevent vision threatening complication which is especially important in children.
Steroid-induced glaucoma is a form of open angle glaucoma. The precise mechanism for IOP elevation after steroid intake is not very clear, but primarily it occurs due to reduced facility of aqueous outflow. The following are proposed theories for steroid-induced raised IOP:
Steroid-induced IOP elevation can occur in any age group. Most studies describing steroid-induced glaucoma have focused on adults. Children are also known to have a severe ocular hypertensive response to topical steroids when compared to adults and significant IOP elevation has also been reported in infants treated with nasal and inhalational steroids.18,19
In a previously reported study, the authors found steroid-induced glaucoma to account for one-fourth of all acquired glaucomas in children.20 Increasing trends of steroid-induced glaucoma in children over the last few years have been reported, probably signifying increasing use of unmonitored steroid use.21
There are many ill understood facts regarding pressure response to steroids in different individuals, precise distribution of steroid responders in the general population and the reproducibility of these responses, and the hereditary influences. In the classic studies of Becker22 and Armaly,23-25 they categorized the general population into high, intermediate and low response according to their pressure response to topical steroid drops (Table 1).
There are certain conditions which have been considered to increase the risk of developing steroid-induced glaucoma.
In general, the pressure-inducing effect of steroids is directly proportional to its anti-inflammatory potency.52 However, the pressure-inducing potency is related to the dosage of the drug used (0.01% of betamethasone in high topical steroid responders caused significantly less pressure elevation than with 0.1%).53
In steroid responsive patients, IOP elevation usually develops within the first few weeks of steroid administration. However, it can be elevated within an hour or many years after chronic steroid use. After steroid is discontinued, IOP usually normalizes within 1 to 4 weeks.
Patients usually present with very few symptoms like that of POAG. Signs and symptoms vary with the age of the patients. Infants may present with features of primary congenital glaucoma like watering, blepharospasm and photophobia. Teenagers present like developmental or juvenile open angle glaucoma. Adult patients present with raised IOP, normal and open angles on gonioscopy, optic disk cupping, and visual field defects. Other ocular findings are increased corneal thickness, corneal ulcers, and posterior subcapsular cataract. Steroid-induced glaucoma in vernal keratoconjunctivitis (VKC) is a common complication as patients require long-term treatment and steroids are often used to provide relief of symptoms.54 Long-term study by Bonini et al have reported 2% incidence of steroid-induced glaucoma in VKC.55
Steroid-induced glaucoma is an iatrogenic disease, which can be prevented. Increased use of steroids for almost any ocular as well as extraocular pathology has led to their overuse. An increasing amount of cases with steroid-induced glaucoma reported in the literature have made this a global issue. There is an enormous disability caused by steroid-induced glaucoma in patients of all age groups. Cheap and easily available dexamethasone eye drop over the counter forms the primary prescription of many ophthalmologists and chemists. Use of such easily available steroids reduces the symptoms of the primary pathology, leading to a sense of betterment, which usually results in patients continuing to use steroids unmonitored over long periods of time. Steroid-induced glaucoma is a significant health problem in the pediatric age group, but it responds well to the withdrawal of steroids and medical treatment. The most effective way of treating this ocular hypertensive response appears to be the cessation of the steroid therapy. Self-medication should be avoided and discouraged under all circumstances. Wherever possible, other alternatives like immunosuppressant should be used where the risk of steroid-induced ocular hypertension or glaucoma is suspected.
Steroid-induced glaucoma is an iatrogenic and preventable disease. The unwarranted and irrational use of steroids especially in developing countries by local medical practitioners as well as unmonitored self-use by patients themselves points to a lack of awareness about the disease. Prevention of steroid-induced glaucoma can be achieved with a few simple precautions. Identification of risk factors (like POAG, family history, high myopia, diabetes mel-litus, and connective tissue disorder) and monitoring for ocular hypertension can decrease the development of irreversible glaucomatous optic neuropathy. For discouraging self-medication, monitoring for IOP after prescription of steroids in any form and prompt management is essential. These practical and safe guidelines for the use of steroids should be followed by all doctors.
Source of support: Nil
Source of conflict: None